Missouri, 2016

Hail in Missouri, March 15, 2016

March 15, 2016 · NWS EAX · 1 event in 1 county or zone

Overnight on the 14th into the morning of March 15th a few strong storms formed across northern Missouri. One of these storms produced some nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Overnight on the 14th into the morning of March 15th a few strong storms formed across northern Missouri. One of these storms produced some nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 14, 11:20 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 14, 11:20 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1220 AM CDT TUE MAR 15 2016

.UPDATE...
Issued at 539 PM CDT MON MAR 14 2016

Have adjusted this evenings PoPs to reflect potential for elevated
convection forming over east central KS by mid evening and continuing
to develop/spread east-northeast across west central MO aft 03z. Too
many models, both short range convective allowing and standard
operational, signaling scattered convection developing over these
regions. Moderately strong moist isentropic ascent on the 300K
surface is the main suspect with lift occurring around 900mb or
875mb. While instability around 500J/kg is minimal the 0-6km shear
increases to 40-50kt with 0-1km shear increasing to 30kt. Thinking
there could be some rotation in the storms but not expecting them to
be rooted in the surface layer. Small hail certainly possible and
can't rule out an isolated marginally severe hailer.

&&

.DISCUSSION...
Issued at 324 PM CDT MON MAR 14 2016

Upper wave digging into the Northern Rockies this afternoon is
already kicking off some showers downstream across Nebraska, and this
activity will likely expand overnight into a complex of showers and a
few thunderstorms that will track mainly across eastern Nebraska and
Iowa tonight, possibly making it as far south as northern Missouri.
Elevated instability as high as 800-1000 J/kg across these areas
could favor some strong storms with marginally severe hail overnight,
particularly toward the midnight to 4 AM time frame as shear
increases to near 50 kt. This instability will initially exist as far
south as the Missouri River early this evening, but erode quickly
from south to north overnight. Thus, if any storms can develop
earlier than midnight, they have a better likelihood of spreading
further south toward US-36 and possibly the Missouri River before
instability is lost across these areas.

On Tuesday a cold front will swing through the area on the heels of
tonight's upper wave, but with mainly west winds behind it, will lack
a real push of cold air with temperatures still reaching the upper
60s and lower 70s. The main impact will be drier air, which will
combine with gusty west winds to create a high fire danger especially
to the south of KC. More detail in fire weather discussion below.
Adiabatic temperature profiles behind the front and resulting shallow
instability could also kick off some afternoon showers.

Behind Tuesday's system, broad upper-level troughing will gradually
sag into much of the central U.S. for the remainder of the week. The
result for our area will be a gradual cool-down each day through
Saturday, with highs by the weekend in the upper 40s and lows in the
lower 30s (just slightly below normal for mid March). A weak system
Friday night and Saturday could kick off a few light rain showers,
possibly a few snowflakes especially up north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1213 AM CDT TUE MAR 15 2016

Band of showers and thunderstorms will move across northern MO
between now and sunrise. Small hail and isolated gusts to 40kt
possible as this activity moves through. Mostly VFR ceilings except
for MVFR cores under the strongest cells.

A cold front will track from west to east Tuesday with light
southeast winds ahead of the front veering and increasing into the
teens with gusts in excess of 25kt a few hours after the passage of
the front. VFR ceilings will also lower in the wake of the cold front
with scattered showers wrapping across northwest and west central MO
during the afternoon hours. Could see ceilings briefly lower to MVFR
threshold for several hours with the showers. West-northwest to
northwest winds will weaken early in the evening.

&&

.FIRE WEATHER...
Issued at 324 PM CDT MON MAR 14 2016

A cold front will track across the area on Tuesday, but the main
effect will be drier...not cooler...air. This combined with west
winds as high as 30 mph will present a high fire danger for many
areas, and possibly critical conditions to the south of KC where
humidity will be lowest. Considered a red flag warning for these
areas, but there's some question to how high winds will get, and if
humidity values will drop as low as 25 percent. There's the potential
for some clouds to develop during the afternoon, possibly even some
showers, which could keep conditions from becoming critical. Due to
the uncertainty and borderline nature, decided just to go with a
watch for now.

&&

.EAX Watches/Warnings/Advisories...
KS...Fire Weather Watch from noon CDT today through this evening for
     KSZ057-060.

MO...Fire Weather Watch from noon CDT today through this evening for
     MOZ053.

&&

UPDATE...MJ
DISCUSSION...Hawblitzel
AVIATION...MJ
FIRE WEATHER...Hawblitzel
Hazardous weather outlook, Mar 14, 1:20 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT MON MAR 14 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
220 PM CDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT
 MAINLY NORTH OF INTERSTATE 70. A FEW STORMS COULD BECOME STRONG
 THIS EVENING...PRIMARILY NORTH OF HIGHWAY 36 AND WEST OF HIGHWAY
 65.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
 PORTIONS OF THE CWA TUESDAY AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Mar 14, 11:54 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 AM CDT TUE MAR 15 2016

MOZ002-012-150630-
NODAWAY MO-ANDREW MO-
1254 AM CDT TUE MAR 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW AND
SOUTHEASTERN NODAWAY COUNTIES UNTIL 130 AM CDT...

AT 1253 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MARYVILLE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...RAVENWOOD...BARNARD...CONCEPTION JUNCTION...BOLCKOW...GRAHAM...
PICKERING...ROSENDALE...GUILFORD...CLYDE...ARKOE AND CONCEPTION.

LAT...LON 4037 9460 4035 9460 4001 9483 4007 9506
      4008 9504 4011 9504 4012 9505 4013 9504
      4014 9505 4025 9503 4044 9493 4047 9477
TIME...MOT...LOC 0553Z 217DEG 26KT 4025 9492

BLAIR

The radar

The Omaha radar (KOAX), 169 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nodaway

When
March 15, 12:40 AM CST
Where
Nodaway County, 2.52 mi WSW of Maryville Rankin Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.310, -94.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617557.